They’re designed to help you – but sometimes the medications you take for various health conditions can have lasting adverse effects on your health – and your nerves. From blood pressure medications to drugs used to fight cancer and everything in-between, there are a number of prescription medications that can cause neuropathy.
Do you know what they are?
If not, pay attention. Millions of unassuming patients develop neuropathy as a result of their prescription drug medications. While in some cases the drugs may be a necessity, in many cases there will be alternative drugs that can help without hurting your nerves.
Lets take a look at the common prescription medications known to cause neuropathy. To help make it easier for you to find ones you may be taking, we’ve categorized them by the type of ailment or condition they’re typically prescribed for.
Autoimmune disease medications:
Chemotherapy is another common cause of neuropathy. In fact, according to the Neuropathy Association, approximately one-third of cancer survivors will suffer from cancer-related neuropathy.
- Lescol XL
- Pravigard Pac
Statins, a class of drug prescribed to help lower cholesterol, have been linked to neuropathy. Statins are a billion dollar industry – with over $19 billion in sales in 2010. While they may help lower cholesterol, they can also permanently damage nerve – especially after long-term use. If taken for more than two years, statins are highly likely to damage the nerves and result in peripheral neuropathy.
Approximately 70% of diabetes patients will develop peripheral neuropathy. While diabetes itself is a major cause of neuropathy, one of the common drugs used to treat it can also have an adverse effect on your nerves. Metformin, a drug commonly used as an initial treatment for type 2 diabetes, has been linked to neuropathy.
According to a 2010 study on the drug, approximately 30% of long-term metformin users developed a vitamin B12 deficiency. If left unaddressed, vitamin B12 deficiency can lead to nerve damage – resulting in full-blown neuropathy. The sooner users recognize the neuropathy symptoms and address the cause, the better the chances of stopping the progression of their neuropathy.
Heart or blood pressure medications:
- Ethacrynic Acid
- Hydrochlorothiazide (HCT)
- Hydrodiuril, Lisinopril
- Didanosine (Videx)
- Stavudine (Zerit)
- Zalcitabine (Hivid)
- Isoniazid (INH), used against tuberculosis
- Fluoroquinolones (Cipro, Factive, Levaquin, Avelo, Noroxin, Floxin)
- Metronidazole (Flagyl)
- Thalidomide (used to fight leprosy)
- Anticonvuslants (Phenytoin)
- Anti-alcohol drugs (Disulfiram)
When taking any medication – it is important to watch for any adverse side effects and immediately notify your doctor of them. While the medications listed above won’t cause (or worsen) neuropathy in every case – it is important to be aware of the risks and closely monitor any symptoms like numbness, tingling or shooting pains that might develop while using them.
Did a medication contribute to the development of your neuropathy? If so, what medication was it and how long did it take you to notice? Share your answers by commenting below or joining the conversation with over 50k neuropathy sufferers like yourself on the Neuropathy Treatment Group Facebook Page.
Learn about the best nerve pain solution on the market
The formula has been used by more than 100,000 people and comes with a 100% money back guarantee. If you act now, you can get a FREE 2 week trial of the product.